Kansas, 2006

Damaging Wind in Kansas, June 20, 2006

June 20, 2006 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 1:41 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 1:41 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CDT TUE JUN 20 2006

.DISCUSSION...

DAYS 1-2...
MAIN FORECAST CHALLENGES NEXT 48 HOURS WILL BE NOCTURNAL CONVECTION
AND TEMPERATURES.

DIAGNOSTICS SHOW A SERIES OF FAST MOVING AND FAIRLY VIGOROUS SHORT
WAVE TROUGHS MOVING THROUGH THE UPPER PATTERN FROM THE CASCADES
EASTWARD INTO THE NORTHERN PLAINS STATES. MEANWHILE A HUGE HEAT LOW
WAS CENTERED OVER EAST COLORADO AND WEST KANSAS WITH H7 TEMPS OF +18
AND H8 OF +26. A LOW LEVEL JET WAS APPARENT FROM NORTHEAST NEW
MEXICO NORTHEASTWARD INTO IOWA WITH SOME GREATLY ELEVATED ACCAS
ABOVE IT. THE POLAR FRONT BAROCLINIC ZONE WAS ACROSS OREGON EASTWARD
THROUGH SOUTHERN WYOMING INTO NORTHERN NEBRASKA AND THE DAKOTAS BY
AFTERNOON.

UPSLOPE LOW LEVEL FLOW WILL FOCUS 60+ DEWPOINTS AGAINST THE HIGH
TERRAIN OF NORTHERN COLORADO AND SOUTHERN WYOMING IN THE VICINITY OF
THE POLAR FRONT BY AFTERNOON. SHEAR WILL BE IMPRESSIVE IN THIS AREA
SO INITIALLY SEVERE THUNDERSTORM SHOULD DEVELOP LATE THIS AFTERNOON
MOVING EASTWARD ALONG THE BOUNDARY. THEY SHOULD MORPH INTO AN MCS
FAIRLY QUICKLY WITH RAIN COOLER AIR NORTH OF THE FRONT GRADUALLY
PUSHING IT SOUTH INTO KANSAS BY MORNING WHERE IT WILL STALL AGAIN
EAST WEST ACROSS THE STATE.

THE FRONT AND UPSLOPE WILL AGAIN BE FOCUS FOR CONVECTION LATE
WEDNESDAY AFTERNOON WITH THE RESULTANT MCS MOVING EASTWARD ACROSS
KANSAS DRIVING THE BOUNDARY EVEN FARTHER SOUTH. GIVEN THE RELATIVE
INSTABILITY AVAILABLE AND HIGH PRECIPITABLE WATER IN THE MOIST
BOUNDARY LAYER, WILL EXPECT SOME VERY HEAVY RAINS WITH THE MCS
ACROSS PARTS OF THE FORECAST AREA WEDNESDAY NIGHT LASTING INTO
THURSDAY MORNING.

MODEL FORECASTS CLUSTER AROUND A HALF DOZEN DIFFERENT MCS SCENARIOS
FROM WEDNESDAY NIGHT ONWARDS THROUGH FRIDAY. WHAT IS CERTAIN IS THAT
THERE WILL BE MCS ACTIVITY IN THE AREA. WHERE AND WHEN ARE LESS
CERTAIN DUE TO CONVECTIVE FOCUS RELYING ON OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION.

HAVE KEPT SOME CHANCE POPS IN PLACE FOR TONIGHT FOR WHATEVER
DEVELOPS ALONG THE LOW LEVEL JET AND BOUNDARY LAYER CONVERGENCE ON
THE EAST SIDE OF THE HEAT LOW IN THE MOIST AIR. THE CAP WILL BE
TOUGH TO ERODE TONIGHT BUT NOT IMPOSSIBLE. FOR WEDNESDAY NIGHT INTO
THURSDAY HAVE INCREASED POPS TO ACCOUNT FOR MCS ACTIVITY ACROSS THE
CWA SOMEWHERE AND EXTENDED IT INTO THE DAYLIGHT HOURS OF THURSDAY.

LOW TEMPERATURES FOR WEDNESDAY MORNING LOOKED REASONABLE IN THE
UPPER 60S TO LOWER 70S AS WE REMAIN SOUTH OF THE RAIN COOLED
OUTFLOW. DURING THE DAY WEDNESDAY THE FRONT IS PUSHED INTO MY
NORTHERN CWA RESULTING IN A LITTLE COOLER HIGHS THERE. ALSO,
AFTERNOON CONVECTIVE CIRRUS WILL INHIBIT THE HEAT WEDNESDAY. WITH AN
MCS DRIVING A FRONT SOUTH THROUGH THE AREA WEDNESDAY NIGHT HAVE KEPT
OVERNIGHT LOWS IN THE UPPER 60S AND TRIMMED HIGHS FOR THURSDAY BACK
EVEN FARTHER THAN BEFORE.

DAYS 3-7...
HE MEDIUM RANGE MODELS CONTINUE TO SUPPORT THE PREVIOUS IDEA OF
ZONAL FLOW PATTERN ACROSS THE NORTHERN CONUS TRANSITIONING INTO A
NORTHWEST FLOW PATTERN FOR THE CENTRAL HIGH PLAINS AS UPPER LEVEL
RIDGING OCCURS OVER THE WESTERN STATES LATE IN THE WEEK.  INITIALLY,
A STRONG SHORTWAVE TRUCKS EAST ACROSS THE NORTHERN PLAINS ON
WEDNESDAY WHICH WILL DRIVE A FRONT SOUTH THROUGH WESTERN KANSAS AND
TO NEAR THE RED RIVER VALLEY BY THURSDAY.  THE PREVIOUS SHIFT HAD
LOWERED MAX TEMPS FOR THURSDAY WHICH LOOKS REASONABLE.  AS THE UPPER
RIDGE BEGINS TO BUILD, ANOTHER SHORTWAVE TROUGH IS FORECAST TO MOVE
SOUTHEAST ACROSS THE MIDWEST STATES.  THIS WILL HELP REINFORCE THE
COOLER AIRMASS THAT WILL BE IN PLACE OVER THE CENTRAL HIGH PLAINS.
THE POTENTIAL EXISTS FOR EVENING AND NIGHTTIME THUNDERSTORMS TO
INITIATE ALONG THE EASTERN SLOPES OF THE ROCKIES AND ROLL
SOUTH/SOUTHEAST ACROSS THE HIGH PLAINS.  WILL KEEP AT LEAST SOME
SMALL POPS IN PLACE THROUGH THE WEEKEND.

IN THE 8-10 DAY PERIOD, NCEP ENSEMBLE MEAN CHARTS CONTINUE TO HINT
AT UPPER LEVEL HIGH PRESSURE CENTERED OVER THE WESTERN CONUS WHILE A
TROUGH EXISTS OVER OR EAST OF THE MISSISSIPPI VALLEY.  THIS PATTERN
IS FAVORABLE FOR DISTURBANCES TO CONTINUE MOVING SOUTH/SOUTHEAST
ACROSS THE MID CONUS WHICH SHOULD KEEP MAX TEMPERATURES NEAR THE
NORMAL UPPER 80S FOR LATE JUNE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  94  71  80 /  20  30  40  30
GCK  67  95  69  79 /  30  10  60  20
EHA  68  95  64  85 /  20   -  30  20
LBL  70  96  70  82 /  10  30  40  20
HYS  68  90  70  80 /  20  20  60  60
P28  74  94  72  86 /   0  20  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN08/02
JOHNSON/GERARD
Hazardous weather outlook, Jun 20, 4:00 AM CST, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE JUN 20 2006

KSZ030-031-043>046-061>066-074>081-084>090-211000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

TONIGHT...A COLD FRONT WILL SAG SOUTH INTO CENTRAL KANSAS.  THE
ATMOSPHERE WILL BECOME VERY UNSTABLE DURING THE AFTERNOON AS THE
SURFACE HEATS UP INTO THE 99 TO 102 DEGREE RANGE.  THERE IS A CHANCE
FOR SEVERE THUNDERSTORMS AFTER 9 PM CDT...NORTH OF A LINE FROM LARNED
TO DODGE CITY TO SYRACUSE.  THE MAIN HAZARD FROM THESE STORMS WILL BE
WIND GUSTS TO 70 MPH...WITH HAIL TO THE SIZE OF PENNIES A SECONDARY
HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY NIGHT WILL SEE A FRONT STALLED OUT FROM LARNED TO ELKHART.
A STRONG UPPER LEVEL DISTURBANCE WILL CROSS FROM WEST TO EAST
OVERHEAD...BRINGING A CHANCE FOR SEVERE STORMS TO MOST OF SOUTHWEST
KANSAS.  THE AREAS WITH THE HIGHEST CHANCES FOR SEVERE STORMS WILL BE
IN THE HAYS...NESS CITY...JETMORE...LA CROSSE AND LARNED AREAS...
WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.
ACROSS THE REST OF SOUTHWEST KANSAS...HAIL TO THE SIZE OF PENNIES
WILL BE THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTH OF SYRACUSE TO DODGE
CITY TO LARNED LINE.

12

The radar

The Dodge City radar (KDDC), 70 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
June 20, 8:02 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.933, -100.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516809.